‘Brazilian Diet Pills’ May Create Dangerous DependenceLast Updated: April 05, 2010. Amphetamine-based weight loss pills from Brazil, known as "Brazilian diet pills," are potentially addictive and can cause a variety of medical symptoms, as demonstrated by a case study published online April 2 in the American Journal on Addictions.
MONDAY, April 5 (HealthDay News) -- Amphetamine-based weight loss pills from Brazil, known as "Brazilian diet pills," are potentially addictive and can cause a variety of medical symptoms, as demonstrated by a case study published online April 2 in the American Journal on Addictions.
Benjamin R. Smith, of Harvard Medical School in Boston, and a colleague write that dozens of the weight loss supplements used by millions of Americans each year have been found by the U.S. Food and Drug Administration to contain undeclared pharmaceutical agents. The FDA has specifically warned about Brazilian diet pills, and the researchers present a case study documenting one woman's dependence on Brazilian diet pills containing an amphetamine, a benzodiazepine, and a selective serotonin reuptake inhibitor.
The authors note that a 29-year old woman, with a body mass index of 26.9 kg/m2, had been taking Brazilian diet pills for four years despite going into debt to purchase them. She had a history of emotional and physical trauma, depressive symptoms, paranoia and hallucinations, and was living in a domestic violence shelter where she had presented with feelings of hopelessness, inability to sleep and dependence on diet pills. She reported pill-related symptoms such as trembling, sweating and sleepiness, and withdrawal symptoms when she tried to stop. Analysis of the pills showed they contained fenproporex, chlordiazepoxide and fluoxetine. The patient was able to break her addiction to the pills only after psychiatric intervention and three months on fluoxetine and aripiprazole.
"With the increasing use of nonprescription diet pills in the United States, this case highlights the importance of incorporating screening for their use into evaluations by primary care providers, psychiatrists, and addiction specialists. These products may cause dependence, exacerbate existing psychiatric symptoms, and complicate the management of psychiatric disorders," the authors write.
|Previous: Touch-Screen Survey Works Well for Back Pain Patients||Next: Child Travelers Have Different Health Issues Than Adults|
Reader comments on this article are listed below. Review our comments policy.